Pennsylvania, 2010

Damaging Winds in Pennsylvania, July 19, 2010

July 19, 2010 · NWS PHI · 4 events in 2 counties and zones

A lee side trough coupled with an approaching cold front helped trigger a line of strong to severe thunderstorms across extreme southeast Pennsylvania on the evening of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lee side trough coupled with an approaching cold front helped trigger a line of strong to severe thunderstorms across extreme southeast Pennsylvania on the evening of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 1:53 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 19, 1:53 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
253 PM EDT MON JUL 19 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE REGION THIS EVENING...THEN STALL
NEAR OR JUST SOUTH OF THE AREA. THE STALLED FRONT WILL REMAIN NEAR
THE REGION TUESDAY INTO WEDNESDAY EVENING. ANOTHER COLD FRONT WILL
CROSS THE AREA WEDNESDAY NIGHT...WITH WEAK HIGH PRESSURE BUILDING IN
THURSDAY. THE HIGH WILL BRING MORE IN THE WAY OF HOT AND HUMID
CONDITIONS FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE EXTENT AND STRENGTH OF EVENING CONVECTION WILL BE THE MAIN
FORECAST PROBLEM FOR TONIGHT.

WATCHING ACTIVITY DEVELOP IN THE INSTABILITY ACROSS NORTHERN AND
CENTRAL PENNSYLVANIA. THE DEVELOPMENT OF THE ACTIVITY WILL BE AIDED
BY SYNOPTIC SCALE LIFT PROVIDED BY THE SHORT WAVE PASSING THIS
EVENING. RIGHT NOW...IT APPEARS AS THOUGH THE BEST BULK SHEAR WILL
AFFECT NORTHERN AREAS...SUPPORTING THE ACTIVITY DEVELOPING NOW.
SHOULD THIS ACTIVITY CONTINUE TO DEVELOP...THERE APPEARS TO BE
ENOUGH SHEAR FOR MULTI CELLULAR LINE SEGMENTS OR BOW SEGMENT (NOT
UNLIKE THE ACTIVITY THIS MORNING).

FURTHER SOUTH...WITH ONLY THE LEE SIDE TROUGH TO FOCUS ON...WOULD
EXPECT THE COVERAGE TO BE LESS. THE SHEAR WILL BE LESS AS WELL...AS
THE BEST WIND FIELD WITH THE PASSING SHORT WAVE MOVES THROUGH
SOUTHERN NEW ENGLAND. THE TIMING FOR BOTH AREAS SEEMS TO END THE
ACTIVITY FROM WEST TO EAST BETWEEN 0000 UTC AND 0400 UTC. WILL
PROBABLY ADD SOME ENHANCED WORDING IN THE FORECAST FOR THIS
EVENING...WITH WIND DAMAGE BEING THE MAIN CONVECTIVE THREAT.

AFTER THE CONVECTION ENDS...WOULD EXPECT TO SEE SOME CLEARING AS THE
MID LEVEL CLOUDINESS WITH THE SHORT WAVE MOVES TO THE EAST. BASED ON
THIS...AND NOT MUCH CHANGE IN ATMOSPHERE BEHIND THE SHORT WAVE...WOULD
EXPECT LOWS TO BE CLOSE TO A BLEND OF MOS NUMBERS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THE NEXT SHOT AT PRECIPITATION COMES WITH WARM AIR ADVECTION IN A
BROAD WEST SOUTHWEST MID LEVEL FLOW AHEAD OF A WEAK SHORT WAVE
MOVING THROUGH THE FLOW. THE 1200 UTC GFS IS MUCH FASTER THAN THE
1200 UTC NAM WITH THIS FEATURE...AND WOULD BRING PRECIPITATION WITH
IT TO THE WESTERN PORTION OF THE FORECAST AREA BY MID TO LATE
AFTERNOON.

THE MODEL CONSENSUS (INCLUDING THE ECMWF AND THE 0900 UTC SREF) IS
SLOWER THAN THIS...AND WILL TRY TO KEEP THE MENTION OF SHOWERS AND
THUNDERSTORMS ACROSS THE WESTERN AREAS DURING THE AFTERNOON. OUTSIDE
OF THIS...THE ONLY FOCUS FOR CONVECTION TUESDAY MIGHT BE THE SEA
BREEZE IN THE AFTERNOON NEAR THE COAST. RIGHT NOW...MODEL SOUNDINGS
ARE SHOWING A CAPPED ENVIRONMENT NEAR THE COAST...AND AM INCLINED TO
KEEP THUNDERSTORMS OUR OF THE COASTAL PLAIN FOR NOW.

BECAUSE OF THE TIMING DIFFERENCES OF THE WARM AIR ADVECTION...THERE
IS A DIFFERENCE IN THE MOS VALUES FOR HIGHS ON TUESDAY. SINCE THE
GFS APPEARS TO BE TOO FAST...LEANED MORE HEAVILY ON THE NAM MOS
NUMBERS FOR HIGHS.

IT WOULD APPEARS AS THOUGH THE BEST OF THE WARM AIR ADVECTION WILL
OCCUR TUESDAY NIGHT. THE LOW TO MID LEVEL WARM AIR ADVECTION WILL
FOCUS ITSELF ON A WEAK WARM FRONT CROSSING THE SOUTHERN TIER OF NEW
YORK STATE AND NORTHWEST NEW JERSEY. PRECIPITABLE WATER VALUES SURGE
TO OVER 2 INCHES IN THIS AREA FOR TUESDAY NIGHT...AND LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH ANY CONVECTION THAT DEVELOPS TUESDAY
NIGHT. WILL NOT ADD ANY ENHANCED WORDING AT THIS DISTANCE...BUT
LATER FORECASTS MAY HAVE TO INCLUDE THE MENTION.

TIMING WOULD PLACE THE BEST CHANCE OF CONVECTION ACROSS THE
NORTHERN AREAS BETWEEN 0900 UTC AND 1200 UTC WEDNESDAY. WILL INCLUDE
THE MENTION OF THUNDER TUESDAY NIGHT IN ALL AREAS...SINCE MODEL
SOUNDINGS INDICATED ELEVATED INSTABILITY...WITH THE BEST CHANCE
ACROSS NORTHERN AREAS.

IT WOULD APPEAR AS THOUGH THE BEST LOW TO MID LEVEL MOISTURE COULD
BE SCOURED IN THE WARM AIR ADVECTION PROCESS LATE TUESDAY NIGHT AND
WEDNESDAY MORNING. IF THIS IS INDEED THE CASE...THIS WOULD CUT DOWN
ON THE CONVECTIVE POTENTIAL FOR WEDNESDAY. A WEAK SHORT WAVE PASSES
IN IN THE MID LEVELS DURING THE AFTERNOON...WITH THE LOWER LEVEL
THERMAL FIELDS SUGGESTING A WEAK COLD FRONTAL PASSAGE AFTER 2100
UTC.

WILL CONTINUE TO INCLUDE THE MENTION OF SHOWERS AND THUNDERSTORMS
FOR WEDNESDAY...BUT THE COVERAGE IS STILL IN DOUBT BECAUSE THE
AMOUNT OF LOW LEVEL MOISTURE IS IN DOUBT. SHOULD CONVECTION
DEVELOP...ORGANIZATION IS POSSIBLE AS THERE SHOULD BE 35 TO 45 KNOTS
OF BULK SHEAR AVAILABLE...ALONG WITH MODEST INSTABILITY.
AGAIN...THERE IS A DIFFERENCE IN MOS NUMBERS FOR WEDNESDAY AS THE
TIMING DIFFERENCES CONTINUE. FOR NOW...HIGH TEMPERATURES WERE BASED
ON A MOS BLEND...WITH AN EDGE TOWARD THE WARMER NAM NUMBERS.

THE SHOWERS AND THUNDERSTORMS SHOULD END WEDNESDAY EVENING AS A WEAK
COLD FRONT CROSSES THE REGION. HEIGHTS WILL BE RISING THURSDAY...AND
MODEL SOUNDINGS INDICATE CAPPING DUE TO THIS. WILL HOLD OFF ON THE
MENTION OF CONVECTION THURSDAY BASED ON THE ABOVE. WILL STILL A
DISTANCE AWAY...MAY SEE HEAT INDEX VALUES START TO INCH CLOSER TO
100 FOR THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ON THURSDAY NIGHT, THE UPPER PATTERN IS EXPECTED TO FEATURE A BROAD
HIGH CENTERED OVER ALABAMA WITH A SOMEWHAT ZONAL FLOW ACROSS THE
NORTHERN TIER OF STATES. AS WE PROGRESS THROUGH THE PERIOD FROM
FRIDAY THROUGH MONDAY, A RIDGE IS FORECAST TO BUILD OVER THE WESTERN
STATES, WITH A TROUGH DIGGING OVER THE GREAT LAKES AND THE
NORTHEASTERN STATES.

AT THE SURFACE, A FRONTAL BOUNDARY IS EXPECTED TO LIFT NORTHWARD
ACROSS OUR REGION ON THURSDAY NIGHT, THEN A COLD FRONT FROM THE
NORTHWEST IS FORECAST TO ARRIVE ON SATURDAY NIGHT.

TEMPERATURES DURING THE PERIOD SHOULD BE TYPICAL JULY NUMBERS,
EXCEPT THERE MAY BE A SPIKE ON SATURDAY AHEAD OF THE APPROACHING
COLD FRONT. THE CENTRAL AND SOUTHERN PARTS OF OUR REGION MAY
EXPERIENCE HIGH TEMPERATURES IN THE MIDDLE AND UPPER 90S ON
SATURDAY.

WE WILL INCLUDE SLIGHT CHANCE POPS FOR THURSDAY NIGHT, WITH THE
NORTHWARD LIFTING FRONTAL BOUNDARY. A WEAK SURFACE TROUGH MAY SET
OFF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON
FRIDAY. THERE MAY AGAIN BE SOME CONVECTION ON SATURDAY WITH THE
APPROACHING COLD FRONT. WE HAVE MAINTAINED SLIGHT CHANCE POPS FOR
SUNDAY JUST IN CASE THE FRONT IS NOT AS PROGRESSIVE AS THE CURRENT
FORECAST SUGGESTS. FOR SUNDAY NIGHT AND MONDAY, WE WILL KEEP THE
FORECAST PRECIPITATION FREE AS HIGH PRESSURE NOSES INTO OUR
REGION.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

ONCE THIS MORNINGS TSTMS MOVED OFF TO THE EAST, VFR WEATHER
RETURNED TO THE FORECAST AREA. BY 2 PM, A FEW LIGHT SHOWERS HAD
SPREAD INTO OUR SOUTHERN AREAS. IN ADDITION, TSTMS WERE BEGINNING
TO DEVELOP TO OUR NORTH AND WEST. WITH THE DAYTIME HEATING IN FULL
STRIDE, THESE TSTMS SHOULD CONTINUE TO DEVELOP AND MOVE ACROSS OUR
AREA DURING THE LATE AFTERNOON AND EVENING HOURS. CONDITIONS WILL
LOWER TO MVFR/IFR WITH LOCALLY HEAVY RAIN AND GUSTY WINDS IN THE
STRONGER STORMS. ONCE THE FRONT PASSES, THE STORMS WILL MOVE OUT
OF OUR AREA AND VFR CONDITIONS WILL RETURN OVERNIGHT. LIGHT SW
WINDS THIS AFTERNOON WILL SWING AROUND TO W TONIGHT AND THEN TO
NW TUESDAY MORNING BEFORE BECOMING LIGHT AND VARIABLE AGAIN TUESDAY
AFTERNOON. COULD SEE SOME LIGHT FOG AND HAZE LATE TONIGHT WITH
MVFR CONDITIONS IN SOME OF OUR OUTLYING AREAS, BUT NO WIDESPREAD
LOWER CONDITIONS ARE EXPECTED. TUESDAY WILL BE A FAIR WEATHER
VFR DAY, ALTHOUGH THERE COULD BE SOME CONVECTION FORMING LATE
IN THE DAY, ESPECIALLY NORTHERN AND WESTERN AREAS.

OUTLOOK...
AS THE FRONTAL ZONE OSCILLATES OVER OR NEAR OUR AREA, THE THREAT
OF SHOWERS/TSTMS WILL PERSIST TUESDAY NIGHT INTO WEDNESDAY NIGHT.
A WEAK AREA OF HIGH PRESSURE WITH SLIGHTLY DRIER AIR COULD BRING
US A RESPITE FROM THE PRECIPITATION THREAT LATE WEDNESDAY NIGHT
AND THURSDAY. BUT THAT THREAT WILL RETURN AS THE FRONTAL ZONE
MOVES BACK INTO OUR AREA THURSDAY NIGHT INTO THE WEEKEND.

&&

.MARINE...
THE APPROACHING FRONTAL ZONE IS FORECAST TO MOVE INTO AND ACROSS OUR
AREA TONIGHT. IT WILL THEN WEAKEN TO OUR SOUTH AS HIGH PRESSURE
BUILDS IN LATER TONIGHT INTO TUESDAY. THE FRONT WILL CONTINUE TO
OSCILLATE OVER OR NEAR OUR AREA FOR THE REMAINDER OF THE WEEK AND
EVEN INTO THE WEEKEND. THE CLOSE PROXIMITY OF THE FRONT WILL NOT
ALLOW THE PRESSURE GRADIENT TO TIGHTEN. THIS, IN TURN, WILL KEEP
WINDS RELATIVELY LIGHT AND WILL PREVENT LONG FETCHES FROM DEVELOPING.
THEREFORE, SUB SMALL CRAFT ADVISORY CONDITIONS ARE FORECAST THROUGH
THE WEEK. SEAS ON OUR OCEAN WATERS COULD APPROACH 5 FEET FOR SHORT
PERIODS OF TIME, ESPECIALLY THIS EVENING AND AGAIN TUESDAY NIGHT.
BUT, WE HAVE OPTED TO CAP HEIGHTS AT 4 FEET FOR NOW.

WITH THE FRONTAL ZONE REMAINING CLOSE TO OUR AREA, SHOWERS AND
THUNDERSTORMS COULD OCCUR FROM TIME TO TIME. HOWEVER, MOST OF THE
TIME CONDITIONS WILL BE RAIN-FREE ON OUR WATERS. A STRONGER COLD
FRONT IS FORECAST TO CROSS THE AREA AND BRING IN A FRESH AIRMASS
BY THE END OF THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAYES
NEAR TERM...HAYES
SHORT TERM...HAYES
LONG TERM...IOVINO
AVIATION...RPW
MARINE...RPW
Hazardous weather outlook, Jul 19, 2:13 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
313 PM EDT MON JUL 19 2010

DEZ001-NJZ015-017>019-PAZ067>071-201915-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
313 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HEAVY RAIN THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES FRIDAY AND SATURDAY.
EXCESSIVE HEAT WATCHES AND/OR WARNINGS MAY BE NEEDED FOR THESE
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-201915-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
313 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HEAVY RAIN THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ450-451-201915-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
313 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HEAVY RAIN THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANZ430-431-452>455-201915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
313 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HEAVY RAIN THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 1:09 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
209 PM EDT MON JUL 19 2010

PAZ054-191900-
CARBON PA-
209 PM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF WILKES-BARRE...MOVING EAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BEAVER MEADOWS...TRESCKOW
AROUND 215 PM...WEATHERLY...WHITE HAVEN AROUND 230 PM...CHRISTMANS...
JIM THORPE AROUND 245 PM...PENN FOREST RESERVOIR AND BELTZVILLE STATE
PARK AROUND 300 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4113 7565 4082 7551 4083 7593 4091 7600
      4095 7588 4098 7584 4100 7575 4103 7576
      4105 7578 4110 7577 4113 7571

FORECASTER: GORSE
Special weather statement, Jul 19, 3:24 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 PM EDT MON JUL 19 2010

PAZ054-192100-
CARBON PA-
424 PM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF LEHIGHTON...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR WEATHERLY...BEAVER MEADOWS
AROUND 430 PM...JIM THORPE...WEISSPORT EAST AROUND 445 PM...
BELTZVILLE STATE PARK AND PALMERTON AROUND 500 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

HEAVY DOWNPOURS WITH THIS STORM WILL CAUSE WATER TO POND ON ROADWAYS
AND QUICKLY FILL POOR DRAINAGE AREAS.

LAT...LON 4104 7556 4080 7561 4087 7597 4091 7600
      4095 7588 4098 7584 4100 7575 4102 7575
      4104 7578 4105 7577

FORECASTER: GORSE
Special weather statement, Jul 19, 3:42 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
442 PM EDT MON JUL 19 2010

NJZ001-192130-
SUSSEX NJ-
442 PM EDT MON JUL 19 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF MONTAGUE TO 8 MILES NORTHWEST OF MONTAGUE TO 12 MILES NORTHEAST OF
MOUNT POCONO...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS, AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

LAT...LON 4120 7437 4119 7437 4102 7459 4117 7490
      4121 7487 4122 7488 4127 7484 4132 7479
      4135 7471 4135 7468

FORECASTER: GORSE
Special weather statement, Jul 19, 4:11 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
511 PM EDT MON JUL 19 2010

PAZ054-055-062-192200-
CARBON PA-MONROE PA-NORTHAMPTON PA-
511 PM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT CARBON...MONROE AND NORTHAMPTON
COUNTIES...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF LEHIGHTON...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR GILBERT AROUND 515 PM...
ROSSLAND...BRODHEADSVILLE AROUND 520 PM...SAYLORSBURG...REEDERS
AROUND 525 PM...WIND GAP...STORMVILLE AROUND 530 PM...PEN ARGYL...
BANGOR AND ROSETO AROUND 535 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. HEAVY DOWNPOURS WITH THIS STORM WILL CAUSE
WATER TO POND ON ROADWAYS AND QUICKLY FILL POOR DRAINAGE AREAS.

LAT...LON 4105 7514 4078 7513 4080 7565 4100 7561

FORECASTER: GORSE
Special weather statement, Jul 19, 4:24 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 PM EDT MON JUL 19 2010

NJZ007-PAZ055-062-192215-
MONROE PA-NORTHAMPTON PA-WARREN NJ-
524 PM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT MONROE...NORTHAMPTON AND WARREN
COUNTIES...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF EASTON...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR WIND GAP...PEN ARGYL AROUND 530
PM...BELVIDERE...ROXBURG AROUND 545 PM...OXFORD AND BRASS CASTLE
AROUND 600 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES GREATEST
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. HEAVY DOWNPOURS WITH THIS STORM WILL
CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL POOR DRAINAGE AREAS.

LAT...LON 4099 7490 4068 7504 4075 7548 4098 7545

FORECASTER: GORSE
Special weather statement, Jul 19, 4:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 PM EDT MON JUL 19 2010

DEZ001-PAZ060-067-068-070-071-192230-
BERKS PA-CHESTER PA-DELAWARE PA-MONTGOMERY PA-NEW CASTLE DE-
PHILADELPHIA PA-
525 PM EDT MON JUL 19 2010

...STRONG THUNDERSTORMS WILL AFFECT BERKS...CHESTER...DELAWARE...
MONTGOMERY...NEW CASTLE AND PHILADELPHIA COUNTIES...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
LANCASTER TO 9 MILES SOUTHEAST OF LANCASTER TO 22 MILES SOUTH OF
LANCASTER...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR
HONEY BROOK...ATGLEN AROUND 530 PM...ELVERSON...NEW MORGAN AROUND 545
PM...PHOENIXVILLE...PUGHTOWN AROUND 600 PM...EAST NORRITON...TROOPER
AROUND 615 PM...ARDENTOWN AND ROSE VALLEY AROUND 630 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3978 7607 3985 7603 3987 7601 3992 7601
      4003 7595 4011 7595 4014 7590 4018 7594
      4024 7519 4017 7508 4001 7517 3975 7548
      3972 7579 3973 7615

HAYES

The radar

The Philadelphia radar (KDIX), 128 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
July 19, 4:50 PM EST
Where
Chester County, 1.24 mi SW of Parkesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.958, -75.917

A severe thunderstorm knocked down trees in Parkesburg.

Thunderstorm Wind, Chester

When
July 19, 5:05 PM EST to 5:40 PM EST
Where
Chester County, 1.38 mi S of Glen Roy to 0.53 mi E of Goshenville
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.750, -76.050

A line of severe thunderstorms knocked down several trees in the southeast half of Chester County. A Skywarn Spotter measured a wind gust of 65 mph in Kennett Square.

Thunderstorm Wind, Montgomery

When
July 19, 5:52 PM EST
Where
Montgomery County, 0.69 mi S of Harmonville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.070, -75.270

A severe thunderstorm knocked down a few trees in Whitemarsh Township. One downed tree damaged a home.

Thunderstorm Wind, Montgomery

When
July 19, 6:00 PM EST
Where
Montgomery County, 1.06 mi E of Oreland
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.120, -75.180

A severe thunderstorm knocked down a couple of trees in Upper Dublin Township. One downed tree tore down wires..

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248955, 248960, 248957, 248959.